Heavy Rain, La Salle
- When
- July 4, 12:35 PM CST to 1:59 PM CST
- Where
- La Salle County, 0.86 mi SW of Peru
- Reported by
- Public
- Coordinates
- 41.320, -89.140
A private weather station measured 3.75 inches of rain in 84 minutes.
Scattered thunderstorms moved across central Illinois during the afternoon of July 4th producing scattered wind damage and heavy rain. Isolated thunderstorms moved across parts of northern Illinois during the afternoon of July 4th producing isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across central Illinois during the afternoon of July 4th producing scattered wind damage and heavy rain. Isolated thunderstorms moved across parts of northern Illinois during the afternoon of July 4th producing isolated wind damage. Numerous thunderstorms moved across northern Illinois during the late evening of July 4th and the early morning of July 5th producing wind damage and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 4, 11:52 AM CST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1252 PM CDT Mon Jul 4 2022 .SHORT TERM... Issued at 256 AM CDT Mon Jul 4 2022 Through Tuesday night... Fairly typical ring of fire pattern with threat of dangerous heat and occasional bouts of convection with associated risk of severe weather and heavy rainfall/flash flooding. Early this morning, multiple convective complexes are ongoing across the northern and central Plains with a smorgasbord of MCVs. It isn't particularly clear if and how many of these individual MCVs will congeal or remain separate entities as they move east toward Wisconsin this afternoon. Guidance varies with how much destabilization will occur prior to the forcing associated with the MCV(s), with some guidance suggesting the MCV(s) will outrun instability axis with precipitation decaying. Latest HRRR shows some intense convective redevelopment with the MCV(s) this afternoon, but amidst relatively meager instability with the stronger instability lagging. Really can't rule out either scenario or something in between. Have highest precip chances late morning into the early afternoon across NW CWA with max precip chances decreasing somewhat while shifting eastward. Deep layer shear should increase with the approach of the convectively enhanced shortwave and likely sufficient for a severe threat given sufficient destabilization can take place this afternoon. While forcing looks pretty nebulous, cannot rule out some scattered showers and storms this evening during fireworks time this evening with potential outflow boundary in area along as more moist and unstable air mass should have spread into the area. Best chances of precip through mid evening appear to be north of I-80 or I-88/290, but even there the chance of precip appears to be on the order of 30-40% through mid evening. Late evening into the overnight hours, large scale forcing for ascent remains pretty nebulous, however, strengthening low level jet and associated moisture transport/convergence should result in blossoming convection over WI or lower Michigan. Should be a tendency for this convection to develop upstream some while spreading south, but the million dollar question is how far south and west the convection will get. The nose of the LLJ in majority of the guidance is pointed toward lower Michigan, which could keep the more organized/widespread convective threat north and east of our CWA, but it will be close. Corfidi vector magnitude drops to less than 10kt tonight as low level jet becomes aligned with mid level flow with upstream instability and moisture favorable for continued convective redevelopment. Set-up appears favorable for slow/upwind and possible training convection on the southern and southwestern flanks of any developing MCS. If this scenario materializes, potential would exist for very heavy rainfall totals given the very high PWATS and potential for training convection. While flash flood guidance is fairly high due to recent dry conditions, potential is there for rainfall that could easily reach/exceed flash flood guidance despite the recent dry weather. Impossible to pin down whether this threat will remain just north or northeast of our area across southern WI or lower Michigan or if it will make it into mainly northern portions of our CWA. The lack of any apparent shortwave trough and actually weakly rising heights instead is a potential negating factor for heavy rainfall. That, and the uncertainty on potential placement of heaviest rain, lends itself to enough uncertainty to hold off on flash flood watch, but it is something that may need to be considerable once atmosphere tips its hand into how things will evolve. Current suite of available guidance is pretty unanimous that the effective boundary will be north of our CWA Tuesday, with upper ridge briefly building into the area putting much of our CWA at risk of a day or potentially dangerous heat. Progged 925mb temps in the mid to upper 20s Celcius would suggest highs could reach well into the 90s with moisture pooling near and south of the boundary allowing dewpoints to hold at least in the low to mid 70s, possibly even high. Have raised max heat index forecast for Tuesday into the 100 to 110 degree range and not out of the question there could be a couple sites briefly exceed 110. There is still potential for Monday night into early Tues AM convection to perhaps shove the effective boundary farther south than expected, so that lends itself to some uncertainty with respect to temps. In addition, guidance shows a shortwave trough with associated weak surface low passing well north of the area during the day. In the wake of that low, the effective boundary should get a push southward. That southward push should latch onto the (relatively) chilly marine layer and could send a pneumonia front charging south down the lake Tuesday afternoon and evening. Current guidance shows that boundary not reach NE IL until early Tuesday evening, but these type of set-ups often feature the front moving more rapidly than forecast. Behind the front, in addition to a temp crash of 20F+ along the lake, there could be some marine fog near the lake. The timing of the potential pneumonia front also favors holding off on issuing heat headlines for Tuesday with this forecast package. Some convection could develop along the advancing boundary during the day, though it does appear there will be a formidable cap that would need to be breached. If it is breached, modest deep layer shear combined with strong-extreme instability would favor a non- trivial severe weather threat, including some supercell potential despite the marginal shear profiles. Additional convective chances will exist Tuesday night with any potential upstream MCS development likely to ride the instability gradient east-southeast right into our CWA. Heavy rainfall and some severe threat could accompany any well organized MCS that were to develop as well. - Izzi && .LONG TERM... Issued at 213 AM CDT Mon Jul 4 2022 Wednesday through Sunday... Models continue to show us remaining in overall northwesterly flow in the upper atmosphere, allowing short waves/vort maxes to move through frequently. Deterministic models all bring in multiple rounds of precipitation throughout the rest of the work week, averaging out some sort of weather event on a daily basis. Timing and exact tracks of these waves continue to be a bit spread out between models, but generally speaking the tracks routinely go over southern Minnesota/northern Iowa into southern Wisconsin/our CWA. As indicated in previous discussions, the tracks and timing of these vort maxes will drive whether or not a particular location gets any rain, and whether there are isolated storms vs. more wide spread storms. This in turn will also drive daily temperatures and heat indices. Of note is an increase in precipitation indicated by both the GFS ensemble and Euro ensemble, hinting at heavier precip Wednesday night into Thursday (GEFS) or mainly on Thursday (Euro ensemble). There also continues to be a signal for decreased precipitation chances this weekend as both the ridge to our west/trough to our east amplify, leading to the surface high over eastern Canada to ridge over us, bringing in a slightly dryer atmosphere this weekend. Winds are expected to become southerly again after the weekend, with return of higher temperatures and dewpoints. BKL && .AVIATION... For the 18Z TAFs... 1252 PM...Forecast concerns include... Primary forecast concern is thunderstorm chances and timing, including this afternoon, late this evening and Tuesday afternoon. An area of showers and thunderstorms continues to slowly move into northwest IL early this afternoon. The northern section of this line is slowly weakening while activity just east of the Quad Cities continues to maintain its intensity. Adjusted thunder timing a bit earlier, into mid afternoon, but confidence is low for overall thunder coverage this afternoon and the best coverage may end up being south of the terminals. Another round of thunderstorms is expected later this evening, likely developing across southern WI and then spreading southeast across the area. Current tempo timing has this handled well, though only medium confidence for coverage and tweaks are still possible as trends emerge. After this activity moves south of the terminals, mainly dry weather is expected through late Tuesday morning, with at least a chance of thunderstorms again Tuesday afternoon, possibly into Tuesday evening. South/southwest winds will gust into the 20kt range ahead of the precipitation this afternoon. Winds may turn briefly light southeast after the rain ends this afternoon and will need to monitor trends for this. Winds will return or remain south/ southwest tonight and as low level winds increase, low level wind shear will be possible. If the low levels remain mixed enough, its possible that some periodic gusts will occur tonight. Winds will remain southwest Tuesday morning, possibly gusty at times, and then will begin to turn more westerly or northwest in the afternoon. Eventually, a lake breeze is expected to form and move inland, with a stronger cold front moving south down the lake late Tuesday afternoon or more likely Tuesday evening. Thus, a wind shift to northeast looks on track, but low/medium confidence on timing. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1147 AM CDT Mon Jul 4 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-051700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1147 AM CDT Mon Jul 4 2022 /1247 PM EDT Mon Jul 4 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to 1 inch in diameter.
Limited damaging wind risk...up to 70 mph.
Elevated Flooding Risk.
DISCUSSION...
There is a chance of thunderstorms this afternoon, especially
along and south of I-80. If storms occur this afternoon, there would be
some limited risk for some of the storms to become severe. The threat
of severe weather appears a bit higher, albeit still limited,
tonight, especially after midnight and north of I-88 and I-290.
In addition, there is a chance of very heavy rainfall and
possible flash flooding tonight, mainly after midnight and north of
I-88 and I-290.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Significant Excessive Heat Risk.
Wednesday...
Elevated Thunderstorm Risk.
Limited Excessive Heat Risk.
Thursday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Friday...
Limited Thunderstorm Risk.
DISCUSSION:
Dangerous heat indices of 105 to 110 degrees are likely Tuesday
afternoon.
Multiple rounds of showers and thunderstorms are possible Tuesday
through Friday. Any one of these bouts of thunderstorms could
result in a risk of severe thunderstorms and the potential for
localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-southeast around 20 to 30 mph.
LMZ740>745-051700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1147 AM CDT Mon Jul 4 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to 1 inch in diameter.
Limited thunderstorm wind gust risk...up to 60 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Severe Thunderstorm Risk.
Wednesday through Friday...
Limited Thunderstorm Risk.
Yack
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe Chicago radar (KLOT), 93 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
60 thunderstorm wind, 8 heavy rain, 1 flood. Local standard time, as filed.
A private weather station measured 3.75 inches of rain in 84 minutes.
A private weather station measured 4.07 inches of rain in 75 minutes.
Tree limbs were blown down.
Tree limbs were blown down.
A private weather station measured 4.36 inches of rain in 75 minutes.
Trees and corn were blown down near Flanagan. A photo showed a metal radio tower that was bent, approximately 25 feet above ground.
Tree limbs were blown down.
Trees, tree limbs and power lines were blown down in Pontiac. Some trees were uprooted, including 8 trees in Chatauqua Park. At least one car was damaged by a falling tree limb. Several trees were blown down along East Indiana Avenue.
Part of a barn roof was blown off and several twigs were blown around.
Several utility poles were blown down and a barn collapsed.
Numerous trees were blown down. Several windows were blown in on outbuildings. A machine shed and a high tensile fence were destroyed.
Several spotters estimated 60 mph wind gusts. Corn was also reported blown over.
Rainfall of 3.00 inches was measured in one hour.
A photo shared on social media showed a large but unhealthy tree that was blown down.
Photos shared on social media showed numerous small tree limbs, at least a couple inches in diameter, blown down in multiple locations across Buckley.
A photo shared on social media showed corn that was flattened south of Cissna Park.
Multiple large utility poles were snapped along Keslinger Road near Dauberman Road. The poles were snapped from north to south. Roof damage was also reported at the nearby Kaneland High School.
A tree was blown down onto power lines.
A photo shared on social media showed minor street flooding near First Street and Main Street.
Two large trees were blown down in the Marywood area of unincorporated Aurora.
A private weather station measured 3.01 inches of rain in just over one and half hours.
A weather station at the Crosby Elementary School measured a wind gust to 68 mph.
A private weather station measured a wind gust to 64 mph.
Several large tree limbs were blown down and a large tree was snapped along Laube Road, between Center and Rowley Roads. Some of the large tree limbs fell onto a house, damaging a deck railing.
Numerous large trees were snapped and many other trees were uprooted in Crystal Lake. Hundreds of tree limbs were blown down, as well as many power lines that were blown down.
Trees and power lines were blown down in Fox River Grove. Roof shingles and part of the siding were blown off a house.
Several trees were blown down near Russellville Road and Grange Hall Road.
Trees were blown down on Garden Prairie Road.
A large tree was blown down blocking a road near Old Sutton Road and Route 72.
A tree was blown down onto Midlothian Road.
A photo showed damage to grain bins and agricultural structures near Garden Prairie.
A private weather station measured 4.34 inches of rain in about 1.5 hours.
A tree limb was blown down onto a power line in the block of 21900 North Harbor Road.
A tree fell on a power line near Taylor Street and Hart Road.
A photo was shared of a six inch diameter tree limb that was snapped.
A large tree limb was blown down onto a road.
A large tree was blown down at Route 68 and Wakefield Drive.
A large oak tree was snapped at its base.
A tree was snapped.
A photo shared on social media showed a large tree that was blown down onto a fence.
A tree fell onto a house in the 200 block of East Beech Drive.
An industrial building was damaged.
A private weather station measured 3.38 inches of rain in about one hour.
Numerous trees and power lines were blown down in Elk Grove Village.
Several industrial buildings and some homes suffered roof damage in the vicinity of Jarvis Avenue and Louis Avenue. Many of the roofs were membrane roofs that were blown off.
Tree damage was reported near Landmeier Road and Tonne Road.
A ten inch diameter tree was blown down near Rohrssen Road and Cardinal Drive.
Extensive tree damage was reported across the Elgin historic district with trees uprooted and trees that fell onto houses.
A private weather station measured 3.25 inches of rain in about one hour.
Several trees were damaged in the Arthur L. Janura Forest Preserve. Large tree limbs were blown down onto parts of the bike path.
A large tree was uprooted.
Multiple tree limbs were blown down near Higgins Road and Jones Road. A fence and connected brick wall were also damaged.
A photo shared on social media showed a large tree limb that was blown down.
A tree was blown down onto a house.
A photo shared on social media showed a large tree that was uprooted.
A photo shared on social media showed roof damage to an apartment complex.
A wind gust to 61 mph was measured with a handheld anemometer.
A photo was shared of a five inch diameter tree limb wedged into a car sunroof.
A tree limb was blown down on a residential power line in the 1700 block of Linden Street.
Multiple trees were blown down on Trailside Lane north of Ballard Road. A power line was also blown down.
Half of a tree was blown down onto a road.
A large tree limb was snapped.
Numerous tree limbs and power lines were blown down in many areas across northwest Chicago including in the Edison Park, Jefferson Park and Albany Park neighborhoods.
A large tree limb was blown down.
Scattered tree limbs and power lines were blown down across portions of western Chicago including in the Dunning and Mont Clare neighborhoods.
Numerous small tree limbs were blown down across southern Downers Grove.
A one foot diameter tree was snapped in a front yard.
Trees were blown down across a road in the 8900 block of Shermer Road.
Scattered tree limbs were blown down in northeast Chicago including in the Rogers Park neighborhood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039810, 1039811, 1039799, 1039801, 1039813, 1039802, 1039803, 1039804, 1039812, 1039827, 1039829, 1039828, 1039815, 1039814, 1039820, 1039816, 1039826, 1039818, 1039822, 1039825, 1040121, 1030492, 1030493, 1030491, 1039848, 1034041, 1034038, 1034034, 1034033, 1034030, 1034027, 1040124, 1039832, 1039833, 1034025, 1034022, 1039845, 1031316, 1031317, 1031686, and more.